How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10547
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I was in the hospital for a diabetic related condition, had

This answer was rated:

I was in the hospital for a diabetic related condition, had a panic attack and was given Ativan. After a few days they switched to 1mg of Xanax 4x a day. After I was out of the hospital for about a month I had my follow up with my reg Dr. she took me down to 0.5 mg 2x a day. I was okay for a few days, the started having panic, crying, shaking, anxiety, depression episodes. My Dr. put me back up to 1mg of xanax 2x a day. It took a few days but I started to feel better, then almost normal. Now after 10-14 days of feeling ok, the episodes are back and they are bad. I am not able to go to school, I am scared to death. I never had anything like this before the hospital and I have no idea what to do. I am a 38 year old female and am also on wellbutrin.

DoctorZ :

Hello I believe I can help you with your concern

DoctorZ :

I am so sorry that you are starting to have these symptoms, I can imagine how distressful this must be for you

DoctorZ :

May I ask, how long exactly have you been on the xanax for?

Customer:

I was on 4mg for about a month, then she took to 1mg a day...I was fine for a few days then started having awful episodes. She put me back up to 2mg almost a month ago. I started to feel better, then two days ago the episodes came back and they are bad again. I am so confused!

DoctorZ :

Well the first initial reaction you had was due to withdrawal symptoms as you decreased too rapidly from the xanax, here is a good protocol to follow to taper off slowly from this medication..

Customer:

So I should be tapering slower than I have been?

DoctorZ :

Are you tapering off right now? That was not mentioned in your question

Customer:

nope just on 2mg, I have an appointment to see a psychiatrist, but it could be awhile and I have no idea why these attacks are back, or what to do about them.

DoctorZ :

Yeah this is too far away to be a delayed reaction to withdrawal symptoms, unless you are the most atypical case. Most delayed withdrawal symptoms for xanax is 24-48 hours and for the Valium it would be 3 weeks at most. Have you ever had symptoms like this before? I know you mentioned that you are on wellbutrin, do you have a history of depression and anxiety?

Customer:

I have had a history of depression, but have never had anything like these panic attacks until my hospital stay. I am shaking and having hot/cold flashes in the morning, then range from crying to depressed to scared, sometimes all of the above. I was getting so much better after I was put back up to 2mg, but now it's all back

DoctorZ :

And are these symptoms you are having consistent with the first panic attack you had, the reason you were put on the Ativan to begin with?

Customer:

Yes, when I was in the hospital I was very scared, I had a tube down my nose and a lot of tests. I had my first panic attack then, and they started the ativan. They changed it to xanax a few days later. I have never been on either medication before. They also gave me ambien for 3 nights, and something called celexa for a few days. I had never been on those either.

DoctorZ :

Celexa is a very good antidepessant and anti-anxiety medication. There is a link with panic attacks and diabetes. A recent study showed that people with diabetes who have panic disorder have higher HbA1c levels, so this may be causing your panic attacks and that the reason you are feeling this way is because you need the anti-anxiety medication to help control your panic disorder and you are on too low a dosage. Also I would recommend going on to a stronger antidepressant like Lexapro, so you would not have to be too reliant on the Xanax

Customer:

do you have any advise on how to handle these attacks until I can see a psychiatrist?

DoctorZ :

Well you can increase your Xanax use if the panic attacks are severely debilitating, but I would call your doctor first and ask if you can. In the mean time you can try relaxation exercises to help calm you down. The first link for something called Progressive Muscle Relaxation that can help you create a long term calm by using muscle tension and release techniques. And the second link is for more basic relaxation techniques to help you. Now your panic attacks are pretty severe and I believe that these relaxation techniques will help, but I think you need the medicines to get to a stable level and then when you are at a stable level, you will need therapy to help control the panic attacks for the long term.

Customer:

ok, thank you very much

DoctorZ :

Anytime, is there anything else I can help you with today?

Customer:

no thanks

DoctorZ :

Well I want to wish you the best of luck and like I said right now you can definitely safely increase your Xanax use to help calm these symptoms right now, but I would inform your doctor first. My goal is to provide you with excellent service, so if you ever have any further questions or concerns please do not hesitate to contact me at anytime.

Dr. Z and other Mental Health Specialists are ready to help you

Related Mental Health Questions